Tip of the Month
Publishing date: December 2018
Tip Editor: John Salmon
Tip reviewer: Roger Hitchings
The Science behind the Tip
30-40% of the population respond to topical steroids by increasing their IOP (1). A steroid response is commonly found in patients with glaucoma. Other risk factors include a family history of glaucoma, diabetes and high myopia (1). Children are particularly susceptible to an IOP increase secondary to steroid eyedrops, with more than 60% exhibiting this response (2).
The reason for this phenomenon is not known, but increased resistance to aqueous outflow through an effect on the extra-cellular matrix or endothelial cells of the trabecular meshwork presumably plays a role (1,2). Children taking topical steroids for allergic conjunctivitis should have their IOP regularly checked to avoid the development of secondary glaucoma and visual loss (3).
Contributor: Frances Meier-Gibbons - Eye Centre Rapperswil - Switzerland
1. Dibas A, Yorio T. Glucocorticoid therapy and ocular hypertension. Eur J Pharmacol. 2016; 15:57-71
2. Phulke S, Kaushik S, Kaur S, Pandav SS. Steroid-induced glaucoma: an unavoidable irreversible blindness. J Curr Glaucoma Pract. 2017; 11:67-72
3. Kaur S, Dhiman I, Kaushik S, et al. Outcome of ocular steroid hypertension response in children. J Glaucoma 2016; 25:343-47